NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, September 20, 2017
Severe Scalp Itching 2 x`s Hodgkins survivor
I had Hodgkins lymphona when I was in my late 30`s and was treated with MOPD chemo and radiation. I had a recurrance in 2001 when I was 45 and had a stem cell transplant using my own stem cells. I did refuse radiation a second time. I have been cancer free since.
Over the last two months I have had severe itching of my scalp and neck with little spots where the itching is occurring. I have been to my doctor and he cannot find any reason for this. We checked for lice, bedbugs, and fleas (we have one dog) and they are not present. We checked all the allergy related items, shampoos, detergents, pillows, etc.
I recently did have normal bloodwork done (checking the usual cholesterol levels, thyroid levels, etc.) and all seems okay. My question is - and I know this is vague, but - is this itching ever something that could be a result of my two time total hair loss, or a possible symptom of a Hodgkins recurrance? I don`t know where else to turn and this scalp and neck itching (and no where else) is really becoming uncomfortable. Thank you for your anticipated response.
I would recommend seeing a dermatologist and getting a scalp biopsy for a correct diagnosis of your scalp problem. It would not be related to the history of hair loss. It would be unusual to be a recurrence of the Hodgkins, but it is possible as sometime people notice itching WITHOUT any skin lesions. A dermatologist could help diagnose the skin lesions, either by examination or biopsy. You could ask your oncologist or primary doctor about having CAT scans to assess for recurrence; this would be a relatively easy way to answer that that issue and may find a recurrence, or more likely put your mind to rest.
Joanna M Brell, MD
Formerly, Assistant Professor of Medicine
School of Medicine
Case Western Reserve University